Wednesday, June 16, 2010

Health Update for June-uary

(If you don't get the title of this post, you obviously don't live in Portland.  It's the middle of June and I wore a GoreTex jacket, shoe covers and a wool hat to commute this morning.)

Enough with the recent existential whining.  Here is the latest on the nuts and bolts cancer stuff.

First, congratulations to me for hitting my 100 day mark as a cancer survivor.  On my 33rd birthday, no less. 

Second, five chemo happy hours down, three to go.  I am now on a new drug, Taxol.  So far, Taxol has been much easier to deal with, primarily because Taxol does not cause nausea.  As I'm on the third consecutive week of being able to eat on a normal schedule, I've gained back all of the weight that I lost when I got sick six weeks ago.  All of this has conveniently reappeared in my gut region.  Hellooooo, chemo potbelly.  Hellooooo, stretchy skirts and empire waist sundresses. 

I refuse to be totally accountable for this, and almost have myself convinced that part of the weight gain is attributable to the fact that the chemo is fucking with my ability to poop on a regular basis.  This has become one of my daily cancer patient gripes.  So much so that I might have to turn this blog into "Confessions of the Bald and Chronically Constipated."  Thirty-three is entirely too young of an age to be figuring out how to incorporate prune juice and Miralax into one's daily smoothie.  But so it goes.  

Taxol's major side effect (other that fatigue) is muscle aches and joint pain.  So far, all of this has been manageable with rest, Advil, Epsom salt bathes and staying warm.  The weather, of course, is not cooperating with the latter strategy and I have taken to wearing a thick wool stocking cap and wool socks in my office to compensate.

Some of the expected side effects are becoming more pronounced.  I am officially anemic, but my blood numbers have been outstanding otherwise.  My skin is dry enough that my face now soaks up shea butter hand cream and my nails are splitting.  I also have some sort of member of the mushroom family taking up residence on my left hand.  Its not exactly the same fungus as last summer, but still....fungus.  Nasty.  So now, in addition to the wool hat and socks, I am wearing a latex glove on my left hand to keep the fungus cream on my hands and off of my keyboard.    I look and feel like a crazy person, only one step away from the guy in front of my office building that wears a sleeping bag like a cape.  

Now for the fun, unexpected side effects.  First, I am a walking, talking booger factory.  All of my nose hairs fell out, so my nose drains constantly and any debris in the air collects on the inside of my nose in solid form.  (Surprisingly, so far I still have my eyelashes and enough eyebrow to get by without an eyebrow pencil.) I have boogers that will randomly fall out of my nose when I am talking to people.  This is really sexy and not at all distracting.  But, however, not as sexy and distracting as:

The Franken-eye.

This is the name I have given my left eye.  Something about chemo has made my eyes very dry and sticky, therefore causing them to stick shut when I blink.  So please do not be alarmed if we're having a normal conversation and quite suddenly I look like Sloth from the Goonies.  Just give me a minutes to manually open my eye and pretend like nothing unusual is happening.

----

I met with a radiation oncologist last week and have that stage of my treatment tentatively scheduled.  Because I haven't had any setbacks or blood work issues, the doctor was willing to bump up my start date eleven days (July 31) and increase my daily dosage such that I will be done (D-O-N-E) with treatment the day before I leave for Cycle Oregon.  This pleases me to no end.

8 comments:

Kristin said...

I was REALLY excited when I got my bottle of percocet to be told to go buy some Metamucil. So the price of pain relief in my back is pain in my gut. oh the joys of modern medicine.

Scott Lommers said...

Glad to see a new post and I like the new format, but...

What the hell is up with the yellow highlighted words? They're hurting my eyes!

Mr. Smith said...

Yes, the Yellow words must leave.

If you have any concerns about moisturizing, let me know, I have suffered eczema my entire life and know quite a lot about lotion.

Yes, I know I just grossed you out.

(0v0) said...

Woo! Great to hear from you. I admire the vision of you biking to work, bundled in clothes, left eye temporarily plastered shut like a really brave and wikedly funny cyclops.

Echoing the question about the bright yellow words... what's that all about?

your admirer,

A.

Lindsay said...

Ew. Yellow. Must be the spell check. I will fix that once I am on a normal laptop. iPad won't let me turn it off.

Tiffany Severson said...

Lindsay-- I woke up this morning with my neck feeling like someone tried to snap it in half while I slept... I can't turn my head left or right or use my shoulders in any way. And thanks to your update on boogers and blinking I realize that I should also avoid LOL-ing. Thank you.

Laura said...

Cool...another rider out there screaming "I want my freakin' nose hair!!!" I love it.

At least you're not sleepwalking to get wool beanies in the middle of the night...or are you.

You're over the "out of category" climbs and the finishline is just around the bend. (and you'll probably still kick my butt at Cycle Oregon!)

Anonymous said...

I've seen that sleeping bag cape guy that you're talking about. Wonder why he does that.

-CARVER